Thunderstorm Wind, Essex
- When
- May 27, 4:10 PM EST
- Where
- Essex County, 0.52 mi E of Belleville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.800, -74.140
Tree down on Graylock Parkway.
An upper level low over the Ohio Valley translated slowly east as a surface cold front moved toward the area. Ahead of the front a cluster of storms moved into the area from the southwest as a mid-level shortwave and pre-frontal trough provided lift.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
An upper level low over the Ohio Valley translated slowly east as a surface cold front moved toward the area. Ahead of the front a cluster of storms moved into the area from the southwest as a mid-level shortwave and pre-frontal trough provided lift.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 27, 3:19 PM EST, 51 minutes earlier.
Area Forecast Discussion
National Weather Service New York NY
419 PM EDT Fri May 27 2022
.SYNOPSIS...
A frontal system approaches from the west tonight, preceded by
a dissipating warm front tonight and a cold frontal passage on
Saturday. High pressure builds into the region on Sunday then
remains in control of the area through Wednesday. A warm front
approaches the area on Thursday, followed by a cold front on
Friday.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Focus early this evening will be on a line of convection
approaching from eastern PA and NJ. Moderate CAPE and ample
deep-layered shear ahead of the line should allow it to get
close before rapidly weakening as it moves into the marine layer
near or just east of the NYC metro. CAMs continue to show the
corridor of interest being from NYC and points west in the 21Z
to 00Z timeframe. SPC has kept this area under a slight risk.
The threat for severe thunderstorms remains isolated with the
main threat be damaging winds. Low-level helicity ahead of a
dissipating warm front could also support an isolated weak
tornado.
Aloft, an upper low over the Ohio Valley translates slowly east
tonight, sending a surface cold front toward the area by
daybreak Saturday. A pre-frontal trough and mid-level shortwave
will provide the lift for early this evening.
Moisture deepens into this evening with the approach of the
trough with PWATS from 1.50 to 1.75 inches. While the upper
flow is nearly unidirectional from the S/SW, there looks to be
enough of a SW component aloft to push the line east with only a
low probability for flash flooding. Best chance for any
isolated flooding will be near or just west of the NYC metro
where 1h FFG values are close to an inch. WPC continues to have
a marginal risk for flash flooding for this area.
We stabilize fairly quickly this evening with showers and
isolated thunderstorms remaining possible as moisture remains
in place with pieces of shortwave energy ejecting out in the
southerly flow ahead of the approaching upper trough.
Areas of fog may also become prevalent for eastern sections of
LI and SE CT.
Low temperatures tonight will be above normal by about 10
degrees.
There is a high risk for the development of dangerous rip currents
this evening.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Scattered showers and thunderstorms become more prevalent late
Saturday morning into the afternoon in conjunction with an
upper low and cold front moving through the area. Cold air,
marginal instability, and a drying subcloud layer could lead to
some small hail and gusty winds. SPC does have the area in a
marginal risk for isolated severe with the main threat being
damaging winds and/or large hail. This threat looks to be real
low (about 5 percent).
Expect a mostly cloudy day as well and leaned toward the cooler
MOS temps (versus NBM). Highs are expected to top out in the
lower to mid 70s.
Skies clear early Saturday evening and winds become NW with lows
in the mid 50s to lower 60s. This is about 5 degrees above
normal.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Generally quiet weather expected for much of the long term, as
ridging builds in aloft for the early part of the week. Stuck close
to NBM with minor changes for this update, with above normal
temperatures possible to start the week.
Heights aloft begin to build with an amplifying ridge approaching
from the west and surface high pressure to the southwest. Deep
west/northwest flow ensues ahead of it as a result, with a decent
warm up in store for the first part of the week. Model guidance
continues to advertise 850mb temperatures approaching 18-19 degrees
C by Monday and Tuesday. In addition, NBM v 4.1 shows increasing
probabilities of maximum temperatures greater than 90F by Tuesday,
which looks to be the warmest day of the week, with a 50-80% chance
over the urban corridor of NYC/NJ, interior SW CT and into the lower
Hudson Valley. With forecast dewpoints in the lower 60s, apparent
temperatures should be close to the dry bulb, near or just above 90F
for NYC, northeast NJ and into interior CT and the Lower Hudson
Valley. By Wednesday, the heat wanes a bit with increased low level
moisture and cloud cover to start the day, but highs remain above
average with temperatures in the middle to upper 80s for the
interior on Wednesday and Thursday. Each night will be warm as well
with temperatures likely to not fall below the 60s any given night.
By Thursday the upper ridge flattens a bit, and a weak shortwave
passes to the north as a frontal system approaches, providing an
increased chance of showers by Thursday afternoon and into Friday.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
The area will be impacted by a frontal system through the TAF
period.
MVFR transitioning to IFR this evening. IFR conditions likely
becoming LIFR around midnight especially coastal locations. LIFR/IFR
early saturday becoming MVFR/VFR during the day.
SHRA/TSRA move in from the west through this evening. Higher
confidence in timing and placement of TSRA this evening. Expected
SHRA/TSRA to arrive NYC 20Z-23Z. Thunderstorms will be capable of
producing gusty winds and heavy rain. Additional scattered TSRA and
SHRA possible overnight but confidence is lower on timing.
Another round of SHRA and TSRA are possible midday Saturday or
Saturday afternoon. Best chance appears to be across lower
Hudson valley and CT terminals and possibly LI. Confidence
remains low on timing and placement.
Winds through the TAF period will be southerly 10-15 kt for
coastal terminals. Some gusts to 20kt outside thunderstorms are
possible. Gusts to 40kt possible near tstms. Any gusts diminish
tonight. Winds become SW Saturday morning with the approach of
the cold front.
LLWS is possible for KISP/KGON tonight but not confident enough
to include in the TAFs at this time.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments likely to refine timing of category changes through the
TAF period and timing or occurrence of TSRA.
.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday...Low clouds/fog with IFR AM, becoming MVFR/VFR with a
chance of late morning and afternoon SHRA/TSRA. SW gusts 15-20
kt.
.Sunday through Wednesday...VFR. Scattered shra/tstms possible
late Wed.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
A dense fog advisory is in effect for the ocean waters through
8 pm, but may need to be extended through the overnight should
convection not break it up. It's also possible it may dissipate
and return late tonight. The primary areas of concern are the
ocean, eastern LI Sound, and Peconic and Gardiners Bays.
Small Craft Advisories remain on the ocean through Saturday
with the approach of a slow moving cold front and S wind gusts
to around 25 kt and seas of 4 to 5 feet. The advisory will
likely be dropped from west to east through Saturday night as
winds diminish and seas subside.
Sub-SCA conditions are likely Sunday and through the middle of the
week. Conditions may approach SCA level on the ocean waters Thursday
afternoon into Friday, in advance of a frontal passage.
&&
.HYDROLOGY...
Basin average rainfall through Saturday will range from a
quarter of an inch to an inch, with the higher amounts NW of
NYC. Isolated higher amounts will be possible. Urban and poor
drainage flooding will be possible, but at least a low chance of
flash flooding is possible from around NYC to points west. Best
chances for this to occur would be early this evening. The
focus for the flooding potential shifts to the north of NYC on
Saturday. Given flash flood guidance, not expecting flash
flooding, but cannot rule out minor poor drainage flooding.
No hydrologic impacts expected on Sunday and through next week.
&&
.TIDES/COASTAL FLOODING...
There is a high risk for the development of dangerous rip currents
this afternoon into this evening as well as for Saturday and
Saturday evening.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through Saturday evening for NYZ075-080-
081-178-179.
NJ...None.
MARINE...Dense Fog Advisory until 8 PM EDT this evening for ANZ350-353-
355.
Small Craft Advisory until 11 AM EDT Saturday for ANZ355.
Small Craft Advisory until 6 AM EDT Sunday for ANZ350.
Small Craft Advisory until 8 PM EDT Saturday for ANZ353.
&&
SYNOPSIS...DBR/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...DBR
AVIATION...IRD
MARINE...DBR/DW
HYDROLOGY...DBR/DW
TIDES/COASTAL FLOODING...//Hazardous Weather Outlook...UPDATED National Weather Service New York NY 1256 PM EDT Fri May 27 2022 NJZ002-004-006-103>108-NYZ067-069-281700- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Rockland- 1256 PM EDT Fri May 27 2022 This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. There is a slight risk for severe thunderstorms this afternoon into this evening with the main threat being damaging wind gusts. Storms will be capable of producing heavy downpours with some areas potentially experiencing multiple rounds of rain and thunderstorms. Therefore, there is a marginal risk for flash flooding resulting in urban and poor drainage flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NYZ068-070>074-078-079-176-177-281700- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Putnam-Northern Westchester- Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk- Northern Queens-Northern Nassau- 1256 PM EDT Fri May 27 2022 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ075-080-081-178-179-281700- Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens- Southern Nassau- 1256 PM EDT Fri May 27 2022 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-281700- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 1256 PM EDT Fri May 27 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ350-353-355-281700- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 1256 PM EDT Fri May 27 2022 ...DENSE FOG ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. A line of strong showers and thunderstorms will approach from the this afternoon and may impact the waters this evening before dissipating, especially western Long Island Sound, New York Harbor, and the ocean waters west of Fire Island Inlet. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
Special Weather Statement
National Weather Service New York NY
440 PM EDT Fri May 27 2022
NJZ004-006-103>108-NYZ069>075-176-178-179-272130-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Bergen NJ-
Western Union NJ-Western Essex NJ-Eastern Bergen NJ-
Eastern Passaic NJ-Rockland NY-Kings (Brooklyn) NY-
Northern Queens NY-Southern Queens NY-Southern Westchester NY-
Bronx NY-New York (Manhattan) NY-Northern Westchester NY-
Richmond (Staten Is.) NY-Southern Nassau NY-
440 PM EDT Fri May 27 2022
...Strong thunderstorms will impact portions of Hudson, eastern
Passaic, Union, Bergen, Essex, Queens, Richmond, Bronx, Kings,
Rockland, southern Westchester, New York (Manhattan) and southwestern
Nassau Counties through 530 PM EDT...
At 439 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Telemark to near Robertsville.
Movement was northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newark, Jersey City, Jamaica, Yonkers, Paterson, Elizabeth, Flatbush,
New Rochelle, Flushing, Passaic, Bayonne, Wayne, Mott Haven, Hoboken
and Plainfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4060 7421 4059 7445 4067 7440 4065 7445
4067 7446 4076 7436 4090 7433 4090 7427
4103 7427 4122 7391 4092 7369 4082 7379
4063 7360 4053 7393 4056 7395 4057 7402
4060 7403 4055 7408 4050 7426
TIME...MOT...LOC 2039Z 223DEG 37KT 4095 7455 4037 7430
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DRThe Philadelphia radar (KDIX), 98 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
1 thunderstorm wind. Local standard time, as filed.
Tree down on Graylock Parkway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2022Every state in 2022This day in weather historyWarnings in New Jersey, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029973.